Comfort Keepers Home Healthcare Agencies Present: Dr. Rivera on Drug Interactions
Q) My wife has high blood pressure and dementia. She takes Aricept, Lasix, Norvasc, and Digoxin. Last week our family doctor prescribed Detrol, a medication for urinary incontinence. She seems more confused and has started hallucinating. Can the symptoms be related to the new medication?
I have directed your question to Miguel Rivera MD, a psychiatrist who works with seniors throughout the ALF’s, home healthcare agencies and nursing homes in town. He is working to develop alternative protocols for dealing with various dementia behaviors.
A) Absolutely. All medications for urinary incontinence belong to a class of drug called ANTICHOLINERGICS. These medications can cause significant side effects in the older population including confusion, hallucinations, constipation, falls, etc. Anticholinergics directly oppose the action of one of the most important neurotransmitters in the entire nervous system, Acetylcholine.
Medications like Aricept, Razadyne, and Exelon work by increasing the levels of Acetylcholine in the brain. So when you add an anticholinergic, you are basically making the medicines useless and many times making things altogether worse. On one end you are throwing water on the fire, and on the other end gasoline.
Unfortunately anticholinergics are not just prescription medications. There are several over the counter anticholinergics that anyone over 60 years old, or with cognitive problems should avoid. Common OTC anticholinergics are: benadryl (diphenhydramine)-found in Tylenol PM and many generic allergy and sleep aids. Stomach medications like Zantac, Pepcid, and Tagamet are also anticholinergic. Examples of anticholinergic prescription medications are: Detrol, Ditropan, Atarax, Flexeril, Soma, Vesicare, and Elavil. This is of course an incomplete list, but it’s a good start.
The Beers Criteria (or Beers List) provide a list of medications that are generally considered inappropriate when given to elderly people because these medications may pose more risk than benefit. Drugs are considered for the list when the side effect profile is unacceptable, when they are inferior to alternatives, or when medication dynamics (metabolism etc) are altered in elderly. It is certainly worth checking it out online at https://www.dcri.duke.edu/ccge/curtis/beers.html.
There are several studies linking use of anticholinergics in the elderly with poor outcomes. Delirium, confusion, hallucinations, worsening of cognition, falls and broken hips are all well documented. Even non-demented elderly persons who take anticholinergics can develop a syndrome indistinguishable from Mild Cognitive Disorder.
In the case of your wife, she was already taking 2 mildly anticholinergic drugs, Lasix and Digoxin. When the highly anticholinergic drug Detrol was added, her “anticholinergic load” increased significantly and she started experiencing anticholinergic side effects. Studies indicate that the higher the anticholinergic load, the higher the risk for side effects.
Avoiding anticholinergic drugs is one of the easiest, yet most important things we can do for our cognitive health. Home healthcare agencies and other medical practitioners may be able to provide more complete information regarding drug interactions and senior safety.